Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 June 28, 2018 04:13:47

acdogedoc
Registered: 2018-06-22
Posts: 7
Profile  

Allergic to PTU and Methimazole.

Hello,

I was recently diagnosed with Graves about 4 weeks ago, did great on Methimazole and then developed hives after 3 weeks so I was switched to PTU at 50 mg 3 times daily. My most recent Thyroid level: T4 3.43, Free T3: 16, and TSH still <.007. They were lower on methimazole. So now my PTU was switched to 100 mg 3 times daily but I have also developed a rash on PTU so my doctor started steroids and said we have to sit down to decide next step. They would normally have me start RAI or prep me for surgery but the GP that first diagnosed my had ran a CT scan. I told him I was having muscle pain in my chest(from the Graves we now know) and that I did NOT need a CT but he insisited. Now my endocrinologist is saying they cannot do RAI or surgery for 2 to 3 months because of the Iodine uptake from the CT scan 1 month ago. HELP! I am so scared.

Offline

#2 June 28, 2018 21:37:21

emmtee
From: Phoenix, AZ
Registered: 2011-10-26
Posts: 135
Profile  

Allergic to PTU and Methimazole.

Any time you post lab results, you should post the normal ranges because every lab has a different range. Clearly “<” means that it's too low for the lab to measure. Do I understand you correctly that your labs were better on the methimazole, but you had to stop because of the hives? And now you have a rash on the PTU that they're treating with steroids? You poor girl!

I have read posts online of people who had some issues (rash, etc) when they first began taking anti-thyroid meds, but they stuck with the meds and the issues eventually went away. I think they were treated with benadryl in the meantime. It might be something to ask your endo about.

That's interesting about your CT scan. Did your endo explain the reason for the delay? Is it because the iodine increased your hyperthyroidism? (I know they prefer you to be euthyroid before surgery). I'd never thought about the contrast containing iodine, but I actually had a few CT scans in the year before my Graves' was diagnosed, and I was also experiencing symptoms in that year.

I actually know someone (she used to come to my Graves' support group) who had allergies to both methimazole and PTU and needed to have a thyroidectomy even though she wasn't euthyroid. It's not ideal, but there are other things they can do to compensate. One thing that they prescribed for her (and my surgeon did for me as well - says she prescribes it for all her Graves' patients) is potassium iodide drops (brand names SSKI or Lugol's Solution) to be taken for only 10 days before the surgery. They decrease the vascularity of the thyroid. The last I heard, this woman was doing really well - maybe why she isn't coming to meetings any more.

Have you been prescribed a beta blocker? That's one thing that might help with the anxiety while you're waiting for your new dose of PTU to take effect. I think propranol is most commonly prescribed to new Graves' patients, but when I was diagnosed, I was already taking metoprolol so my doctor just increased my dose.

I don't think it's necessarily a bad thing that you have to wait 2-3 months for a definitive treatment. That will give you time to really consider both options. It's a big decision. I only know about RAI from what I've read and heard from others. I can definitely answer your questions (from my experience) about thryoidectomy.

Edited emmtee (June 28, 2018 21:39:11)

Offline

#3 June 29, 2018 20:52:49

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 4052
Profile  

Allergic to PTU and Methimazole.

Hives can be a reaction to anti-thyroid medications, but in other cases, the skin reaction is actually caused by the hyperthyroidism itself and will resolve once thyroid levels are stabilized.The latest medical guidance notes that for “minor” skin irritation with Antithyroid meds, you can keep taking the drug in conjunction with antihistamines. Ultimately, your doctor will need to make a judgment call as to whether or not your reaction is “minor”.

Wishing you all the best as you make this difficult decision!


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

#4 July 1, 2018 19:26:25

acdogedoc
Registered: 2018-06-22
Posts: 7
Profile  

Allergic to PTU and Methimazole.

Thank you both! I am back on 20 mg Methimazole but also still on prednisone and Benadryl. I see my endocrinologist tomorrow. Yes, I am allergic to both drugs. Since Methimazole worked better they decided to restart me on that. My concern is having a thyroidectomy. I do want this done but was told I needed to wait due to the iodine in the CT scan saturating my thyroid. It was 4 weeks ago though so I will see what my doc says. I also am worried because my heart rate is still high on Metoprolol 50 mg 3 times daily. It usually is around 90-100. Is this normal until I am regulated? Sorry, I am so scared. I am a veterinarian and I can't even do surgery because of the hand tremors and my work had to be limited to 6 hours daily.

Thank you,

Angela

Offline

#5 July 2, 2018 05:50:49

Liz1967
Registered: 2014-02-25
Posts: 243
Profile  

Allergic to PTU and Methimazole.

2to 3 months seems like a long time for iodine to be excreted. At any rate, make an appointment to see an ENT surgeon who does a lot of thyroidectomies. Neither my endo nor family doctor referred me to a surgeon, I went myself. A surgeon well familiar with Graves will have no prpblem deciding when you can have surgery. My surgeon actually set my synthroid dose and ordered my labs for six months postop. If no one in your area has the experience, travel to a nearby unversity or other center with an experienced thyroid surgeon, Antithyroid drugs can be toxic even above and beyond allergic reactions. The sooner you can get your thyroid out, the better.

Offline

#6 July 3, 2018 11:21:24

acdogedoc
Registered: 2018-06-22
Posts: 7
Profile  

Allergic to PTU and Methimazole.

I saw my endocrinologist and was set up with appt. for the surgeon who does all their thyroidectomies. He comes highly recommended. In the meantime I am allergic to methimazole and PTU. Dr. said no surgery until my thyroid levels are lower. I am currently on 50 mg Benadryl at bedtime and being weened off prednisone 20 mg daily. My endo. wants me to actually increase my methimazole to 30 mg daily to get my levels down as fast as possible so I can have surgery. What if I blow out in hives again? I can't take PTU either.

My current labs: TSH <0.007
Free T4 3.85 (normal=0.9-1.80)
Free T3 15.9 (normal=2.3-4.2)
The surgeon's assistant said thay have a lot of “tricks” to get the thyroid level down if I am allergic to meds. If they can't then they mentioned RAI which I DO NOT want. Having RAI will require me to stay on meds I am already allergic too until my thyroid shrinks down and I heard RAI can cause thyroid storm.

Any advise? Please keep fingers crossed I can tolerate meds until surgery!

Offline

#7 July 3, 2018 14:51:59

Liz1967
Registered: 2014-02-25
Posts: 243
Profile  

Allergic to PTU and Methimazole.

There are several cases in the literature of plasma exchanges done to get levels down for thyroidectomy when agranulocytosis has occurred on antithyroid meds. These recent articles were mainly from European journals but I did find this one from the US.
https://www.hindawi.com/journals/crie/2018/4135940/
Sounds rather last ditch, not sure how often it is done here, but hopefully your surgeon has everything lined up to get your surgery done as soon as your levels come down.

Offline

#8 July 3, 2018 19:37:18

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 4052
Profile  

Allergic to PTU and Methimazole.

Hello - While it's preferable to do surgery with normal levels, the medical guidance from the American Thyroid Association notes that there are options including beta blockers, potassium iodide, and glucocorticoids. They also note that in this situation, BOTH the surgeon and the anesthesologist need to be experienced in dealing with patients whose levels are not under control.


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

#9 July 3, 2018 22:31:10

emmtee
From: Phoenix, AZ
Registered: 2011-10-26
Posts: 135
Profile  

Allergic to PTU and Methimazole.

That's really promising that your endo has a go-to surgeon for thyroidectomies. When I was first diagnosed and considered TT, my endo presented me with all the treatment options, but I got the impression that not many patients in their practice chose TT. The surgeon she referred me to told me he wouldn't do a TT on a Graves' patient because the enlarged thyroid made the surgery more difficult. Fast-forward four years and I had a nodule, suspicious for cancer, that was actually larger than my thyroid, so there was no question that I needed surgery. Fortunately, the hospital had recently hired a highly experienced and respected endocrine surgeon. My TT went off without a hitch and the tumor was benign.

With your labs, hopefully they'll go by your T4 and T3 when they declare you euthyroid. Changes to TSH lag behind T4 and T3, and in some people (like me) they remain suppressed. Mine was still suppressed when I had my TT, as it had been for the last 3 years.

Offline

  • Root
  • » GDATF
  • » Allergic to PTU and Methimazole. [RSS Feed]

Board footer

Moderator control

Questions? Problems? Please contact us at [email protected] or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2018 Graves' Disease & Thyroid Foundation